Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

What to do if you suspect a patient of abusing a gabapentinoid

Dr Alun George, Leeds GPSI in substance misuse and clinical development director for substance misuse charity DISC, offers tips

dr alun george bradford telegraph argus 3x2

dr alun george bradford telegraph argus 3x2

1. Consider whether they may be drug misusers

The signs that someone may be misusing include losing prescriptions or requesting them early, and attending appointments under the influence. Use your local laboratory – it can screen a urine sample for commonly used drugs of abuse. Do not prescribe to anyone with an active substance misuse problem. If they are being prescribed gabapentinoids, look to reduce and stop.

2. Consider their history of drug abuse

If the patient is receiving treatment for a substance problem, liaise with their treatment providers about the suitability of initiating or continuing their gabapentinoid prescription. If there is a history of substance misuse, monitor closely for signs of dependence or relapse. You do not need to exclude those with a history of substance dependence/misuse automatically. When GPs refer to pain clinics it is vital they record current or historical substance problems, and advise that gabapentinoids are inappropriate.

3. Ensure it is prescribed for the right reasons

Only prescribe where indicated. For example, lower back pain is largely musculoskeletal in nature and therefore it is not appropriate to prescribe as you would for neuropathic pain. If continuing a prescription, check the diagnosis; if it is neuropathic pain, there should be examination findings to back this up, such as allodynia. If prescribing and monitoring, focus on the patient’s function in day-to-day activities, not their mood – if there is a little benefit to function, then it may be prudent to reduce and stop.

4. Be sensitive

The majority of patients who become dependent will not have a history of substance misuse. They are likely to be frustrated that they are unable to control their use and may feel deeply ashamed of it. Be compassionate, empathetic and transparent. Let them know your concerns that they may be misusing their prescription and the need to reduce and stop.

5. Wean patients off

Your local substance misuse service may be able to offer psychosocial support while you are weaning patients off their prescription. Pregabalin can be reduced by 50-100mg per week and gabapentin by 300mg every three to four days. If there is a confirmed diagnosis of epilepsy and it is prescribed for this, liaise with neurology.

6. Use alternatives where possible

Tricyclics such as amitriptyline or nortriptyline can be used and the nerve pain drug carbamazepine is an option. Persistent pain is unlikely to respond to pharmacological interventions. It is a complex behavioural phenomenon and need psychosocial interventions. A pain toolkit can be useful.

Rate this article  (4.44 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Readers' comments (1)

  • Useless drugs. Should never be started in my opinion. Never seem to make much difference apart from initial placebo response. The "take the edge off the pain doc".

    Unsuitable or offensive? Report this comment

Have your say